Alert archive / Nebraska / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 44, NWS North Platte, NE

May 17, 2000Chase County, Perkins County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 17, 2000, 2:06 PM MDT for Chase County, Perkins County, Nebraska. It was in force for 39 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 17, 2000, 2:06 PM MDT (20:06 UTC)
Expired
May 17, 2000, 2:45 PM MDT
In force
39 min
Issued by
NWS North Platte, NE
Area
Whole counties

Counties Chase County, NE, Perkins County, NE

The radar

The Goodland radar (KGLD), 147 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 17, 2:20 PM MDTHail 0.88Elsie, NE
May 17, 2:30 PM MDTHail 1.75Grainton, NE
May 17, 2:55 PM MDTHail 1.75Elsie, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 17, 1:30 PM MDTTornado WatchSPC6 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.1 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2000-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 853 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2000-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
853 J/kg
Mixed-layer CIN
-378 J/kg
Mixed-layer LCL
860 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

792 
WUUS53 KLBF 172007
SVRLBF
NEC029-135-172045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
206 PM MDT WED MAY 17 2000

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN PERKINS COUNTY IN SOUTHWEST NEBRASKA
  NORTHEASTERN CHASE COUNTY IN SOUTHWEST NEBRASKA

* UNTIL 245 PM MDT

* AT 306 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 12 MILES SOUTH OF GRAINTON...OR ABOUT 19 MILES
  NORTHEAST OF IMPERIAL...MOVING NORTH AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR ELSIE AROUND 235 PM MDT

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL
INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM MDT WEDNESDAY EVENING
FOR WESTERN NEBRASKA.

JWS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 12:23 PM MDT, 1 hour 43 minutes earlier.

Area forecast discussion, May 17, 12:23 PM MDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
123 PM CDT WED MAY 17 2000

FORECAST CHALLENGE TO BE CONVECTION TONIGHT...AND WHEN RAIN WILL END
LATER ON. NGM HAS COME MORE INTO LINE WITH THE ETA THIS RUN ON
SURFACE LOW PLACEMENT OVER PAST THREE RUNS.  MODELS ALL DOING PRETTY
WELL WITH REGARD TO PLACEMENT AND STRENGTH OF SURFACE LOW COMPARED
WITH SURFACE ANALYSIS.  PREFER ETA FOR LOW LEVEL FEATURES DESPITE
SOME CONTAMINATION OF PRECIP FIELDS BY LOW LEVEL MOISTURE/FOG/DRIZZLE
THIS MORNING.

STILL AWAITING 18Z SOUNDING DATA TO COME INTO AWIPS.  FIGURE WE
SHOULD KNOW BY ZONE ISSUANCE TIME WHAT AREAS WILL BE UNDER THE GUN...
BUT IT LOOKS LIKE JUST OUR SOUTH AND EAST ZONES WILL BE IN THE
PRIMARY THREAT FOR ANY SEVERE WEATHER...BASED ON PREDICTED LOW
TRACK...AND THE EDGE OF THE CLOUD COVER.  COLD POOL ALOFT STAYS JUST
TO THE SOUTH AND EAST OF OUR CWA. (SO LOOK OUT HASTINGS AND OMAHA.)
WE WILL HAVE LOTS OF WRAP AROUND MOISTURE...AND CONSIDERING STRENGTH
OF UPPER LEVEL LOW...SOME CONVECTION COULD EASILY WRAP AROUND INTO
IT.  AREA OF SURFACE CONVERGENCE EXTENDS FROM SOUTHWEST TO NORTHEAST
ACROSS NEBRASKA...POOLING MOISTURE WITH DEWPOINTS IN THE LOW TO MID
60S. WARM FRONT REMAINS SOUTH OF THE CLOUD SHIELD ALONG THE NEBRASKA
KANSAS BORDER.  BEST TIMING FOR LBF TO BBW FOR STORMS LOOKS LIKE
AROUND 00Z TONIGHT.  STRATIFORM RAIN/SHOWERS BEGINNING BETWEEN 7 PM
AND MIDNIGHT IN WRAP AROUND OVER THE REST OF THE CWA LINGER THROUGH
00Z FRI. CURRENT DEWPOINTS ARE MUCH HIGHER THAN GUIDANCE THOUGHT THEY
WOULD BE...SO WILL BUMP UP TONIGHT/S LOWS A LITTLE.  DO NOT THINK
TEMPERATURES TOMORROW WILL HAVE MUCH OF A DIURNAL RANGE AND CONCUR
WITH FWC/FAN NUMBERS.

WILL MONITOR NORTHERN HALF OF CWA FOR POSSIBLE WIND ADVISORY.  LBF
AREA WILL BE CLOSE ENOUGH TO THE LOW THAT WE WILL REMAIN BELOW
ADVISORY CRITERIA UNTIL AFTER 00Z...BUT MAY BE NEEDED BY MIDNIGHT.
LOOKS LIKE IT WILL DEFINITELY BE NEEDED BY THURSDAY MORNING OVER
MOST OF CWA IF 30 AGL WINDS REACH FORECAST SPEEDS OF 45 TO 50KTS ON
BACK SIDE OF SYSTEM.

GOOD SUBSIDENCE BEHIND THE SYSTEM SHOULD CLEAR THINGS OUT THURSDAY
NIGHT ENOUGH FOR LOWS TO REACH GUIDANCE NUMBERS.

EXTENDED...MRF NOT LOOKING QUITE CONSISTENT AS PREVIOUS RUNS.  COLD
FRONT TO CROSS THE STATE MONDAY NIGHT THROUGH TUESDAY...BUT MRF
DOESNT CRANK OUT ANY PRECIP FOR US WITH IT...AND KEEPS TEMPERATURES
UNIFORM FROM MONDAY TO TUESDAY IN SOUTHERN ZONES. CONFIDENCE IS
LOW. WILL USE PERSISTENCE FOR THE WEEKEND FORECAST...AND LEAVE
MONDAY DRY FOR NOW.

.LBF...NONE.

SLM

In the hours before

Special weather statement, May 17, 10:25 AM MDT, 3 hours 41 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-172045-

SEVERE WEATHER OUTLOOK FOR WESTERN AND NORTH CENTRAL NEBRASKA
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1125 AM CDT WED MAY 17 2000

...STORM SPOTTER GROUPS IN SOUTHWEST AND NORTH CENTRAL NEBRASKA
SHOULD BE ALERT AND READY FOR ACTIVATION THIS AFTERNOON AND
TONIGHT...

THERE IS A CHANCE OF SEVERE THUNDERSTORMS ACROSS WESTERN AND NORTH
CENTRAL NEBRASKA TODAY.  THE GREATEST RISK AREA IS SOUTH AND EAST OF
A LINE FROM ONIELL THROUGH MULLEN...NORTH PLATTE...AND MCCOOK.

A DEEP LOW PRESSURE SYSTEM OVER EAST CENTRAL COLORADO WILL MOVE EAST
ALONG THE KANSAS AND NEBRASKA BORDER TODAY. A MOIST SOUTHEAST
LOW LEVEL FLOW OVER NEBRASKA WILL KEEP A HUMID AND UNSTABLE AIRMASS
IN THE REGION THIS AFTERNOON AND TONIGHT.  THE MAIN FOCUS FOR
THUNDERSTORMS WILL BE ALONG A DEVELOPING WARM FRONT AND DRYLINE IN
NORTHWEST KANSAS. POCKETS OF SUNSHINE OVER WESTERN KANSAS AND
SOUTHWEST NEBRASKA THIS MORNING WILL ALLOW THESE AREAS TO BECOME
VERY UNSTABLE BY EARLY AFTERNOON. AS THE BOUNDARIES LIFT
NORTHEAST...RAPID THUNDERSTORMS DEVELOPMENT IS POSSIBLE WITH THE
HELP OF AN UPPER LEVEL JET ROTATING INTO THE REGION.

THUNDERSTORMS...A FEW SEVERE WITH LARGE HAIL AND DAMAGING WINDS...
ARE EXPECTED TO DEVELOP OVER SOUTHWEST AND SOUTH CENTRAL NEBRASKA BY
LATE AFTERNOON. STORMS THAT DEVELOP WILL SPREAD NORTHEAST INTO NORTH
CENTRAL NEBRASKA IN THE EVENING. ISOLATED TORNADOES ARE POSSIBLE IN
THE AREA OF GREATEST RISK IN SOUTH CENTRAL THROUGH NORTH CENTRAL
NEBRASKA.

WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE EASTERN
PANHANDLE THROUGH NORTH CENTRAL NEBRASKA THIS AFTERNOON AND EVENING.
ALTHOUGH THE GREATEST SEVERE WEATHER THREAT WILL BE FURTHER EAST...
ISOLATED SEVERE STORMS WITH LARGE HAIL AND DAMAGING WINDS ARE
POSSIBLE IN THIS AREA AS WELL THROUGH EARLY EVENING.

THE THREAT FOR SEVERE STORMS WILL DIMINISH TONIGHT AS INSTABILITY
DECREASES AND THE SURFACE LOW MOVES SOUTHEAST OF THE REGION.

SHEETS

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 11:15 PM MDTSevere Thunderstorm WarningLBFSheridan60 min
May 17, 12:12 AM MDTSevere Thunderstorm WarningLBFSheridan63 min
May 17, 2:22 PM MDTSevere Thunderstorm WarningLBFHayes, Lincoln38 min
May 17, 2:35 PM MDTSevere Thunderstorm WarningLBFFrontier55 min
May 17, 2:43 PM MDTSevere Thunderstorm WarningLBFKeith, Perkins62 min
May 17, 2:48 PM MDTTornado WarningLBFLincoln, Perkins27 min
May 17, 3:02 PM MDTSevere Thunderstorm WarningLBFMcPherson43 min
May 17, 3:08 PM MDTTornado WarningLBFKeith52 min
May 17, 3:12 PM MDTTornado WarningLBFLincoln48 min
May 17, 3:28 PM MDTSevere Thunderstorm WarningLBFFrontier47 min
May 17, 3:34 PM MDTSevere Thunderstorm WarningLBFCuster56 min
May 17, 3:43 PM MDTSevere Thunderstorm WarningLBFHooker, McPherson62 min
May 17, 3:59 PM MDTTornado WarningLBFLincoln61 min
May 17, 4:09 PM MDTTornado WarningLBFCuster51 min
May 17, 4:57 PM MDTTornado WarningLBFKeith, Lincoln48 min
May 17, 4:59 PM MDTSevere Thunderstorm WarningLBFCuster, Loup61 min
May 17, 5:04 PM MDTTornado WarningLBFLogan41 min
May 17, 5:39 PM MDTSevere Thunderstorm WarningLBFCuster66 min
May 17, 5:46 PM MDTSevere Thunderstorm WarningLBFLogan59 min
May 17, 5:56 PM MDTSevere Thunderstorm WarningLBFLincoln64 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.